Kentucky, 2007

Hail and Damaging Winds in Kentucky, July 23, 2007

July 23, 2007 · NWS JKL · 17 events in 8 counties and zones

An upper level weather disturbance, along with unstable air over the area, allowed for thunderstorms to develop across portions of Eastern Kentucky on July 23rd. Some of these storms produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An upper level weather disturbance, along with unstable air over the area, allowed for thunderstorms to develop across portions of Eastern Kentucky on July 23rd. Some of these storms produced large hail and damaging winds. Numerous reports of hail 1 inch in diameter, or the size of quarters, were received. Several trees were also blown down across the area, mainly in areas near the Tennessee border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 23, 2:36 PM EST, 10 minutes earlier.

Area forecast discussion, Jul 23, 2:36 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT MON JUL 23 2007

.SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED

AN INVERTED SURFACE TROUGH WAS LOCATED ACROSS EASTERN KENTUCKY...WITH
A SHORT WAVE ROTATING THROUGH THE AREA...SPAWNED FROM AN UPPER LEVEL
LOW ROTATING OVER VIRGINIA. COOL AND DRY MID-LEVELS HAVE AIDED IN THE
DEVELOPMENT OF SOME STRONGER THUNDERSTORMS THIS AFTERNOON...WITH
MULTIPLE REPORTS OF SMALL HAIL AND TORRENTIAL DOWNPOURS...SOME GOOD
FOR OVER 3 INCH PER HOUR RAINFALL RATES.

EXPECT THIS ACTIVITY TO WANE THROUGH THE EVENING AS THE SHORT WAVE
ROTATES THROUGH AND THE LOSS OF HEATING. THIS MAINLY DIURNALLY DRIVEN
CONVECTION WILL BE A REOCCURRING THEME THROUGH THE NEXT SEVERAL DAYS
AS THE UPPER LOW GRADUALLY MOVES OFF TO THE NORTHWEST INTO THE OHIO
VALLEY. HAVE INCREASED POPS INTO THE 40 TO 50 PERCENT RANGE DURING
PEAK HEATING TOMORROW AND WEDNESDAY GIVEN THE FORCING ASSOCIATED WITH
THE UPPER LOW. DRY AIR IS NOT AS AVAILABLE TOMORROW AND WET-BULBS WILL
BE A BIT HIGHER...SO WILL NOT MENTION THE THREAT OF SMALL HAIL. LOCALLY
HEAVY RAINFALL WILL BE A GOOD BET THOUGH WHEREVER MORE INTENSE
ECHOES FORM AND WILL HIGHLIGHT THIS IN THE HWO. GIVEN THE EXTRA
CLOUDINESS AND POPS...MOS CONTINUES TO COME WITH A BIT LESS OF A
DIURNAL RANGE...SO HAVE FOLLOWED SUIT.

.LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED

UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE
WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE
AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE
STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS
LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE
BOUNDARY...EXITING IT BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER
PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER
RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO
ABOVE NORMAL AS WELL.

&&

.AVIATION.../18Z TO 18Z/

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE EARLY
AFTERNOON AND SHOULD CONTINUE TO CROSS THE AREA THROUGH THE EVENING.
A FEW OF THESE WILL BE STRONG WITH SMALL HAIL DUE TO A STEEP LAPSE
RATE FROM THE COLD AIR ALOFT WITH THE UPPER LOW LURKING NEARBY. AS A
RESULT...HAVE ADDED VCTS TO THE TAFS AND PLACED A TEMPO IN JKL/S.
EXPECT SCATTERED SHOWERS TO CONTINUE THROUGH THE AREA EVEN AFTER
SUNSET SO KEPT VCSH IN AS WELL. THE INCREASE IN SFC MOISTURE AS THE
HIGH HAS WEAKENED AND MOVED AWAY...PLUS ANY ADDITIONAL MOISTURE FROM
THE CONVECTION WILL MAKE MVFR FOG A GOOD BET AT LOZ AND SME LATER
TONIGHT. EXPECT ADDITIONAL...SCATTERED THUNDERSTORMS TO DEVELOP ON
TUESDAY WITH A VERY SIMILAR SYNOPTIC AND MESOSCALE SET UP. HAVE
INCLUDED VCTS FOR THESE AS WELL. EXCEPT FOR THE STORMS...WINDS WILL
BE RELATIVELY LIGHT THROUGH THE PERIOD GENERALLY FROM THE SOUTH.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM...GEOGERIAN
AVIATION...GREIF
Hazardous weather outlook, Jul 23, 2:15 PM EST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT MON JUL 23 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242215-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
315 PM EDT MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EARLY EVENING
GENERALLY SOUTH OF THE MOUNTAIN PARKWAY. A FEW OF THESE STORMS WILL
BECOME STRONG WITH FREQUENT LIGHTNING...GUSTY WINDS...HEAVY DOWNPOURS
AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON AND EARLY
EVENING...FROM TUESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/GREIF

In the hours before

Special weather statement, Jul 23, 12:26 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
126 PM EDT MON JUL 23 2007

KYZ112-231815-
BREATHITT-
126 PM EDT MON JUL 23 2007

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT NORTHWESTERN BREATHITT
COUNTY THROUGH 215 PM EDT MONDAY AFTERNOON...

AT 126 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR JETTS CREEK...MOVING NORTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR GUERRANT AROUND 135 PM EDT...OAKDALE AROUND
140 PM EDT...WIDECREEK AROUND 145 PM EDT...YEADON AROUND 150 PM EDT
AND WAR CREEK AROUND 155 PM EDT.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Jul 23, 12:48 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
148 PM EDT MON JUL 23 2007

KYZ112-231830-
BREATHITT-
148 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN BREATHITT COUNTY THROUGH
230 PM EDT THIS AFTERNOON...

AT 148 PM EDT...NEAR TURKEY...MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR SEBASTIANS BRANCH AROUND 155 PM EDT...
TALBERT AROUND 200 PM EDT...CANOE AROUND 205 PM EDT...ELKATAWA AROUND
210 PM EDT...AND CURT AROUND 220 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 23, 12:50 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
150 PM EDT MON JUL 23 2007

KYZ111-231830-
LEE-
150 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT LEE COUNTY THROUGH 230 PM EDT
THIS AFTERNOON...

AT 150 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YELLOW ROCK...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR CRESSMONT AROUND 155 PM EDT...HEIDELBERG
AROUND 200 PM EDT...IDA MAY AROUND 205 PM EDT...BELLE POINT AROUND
210 PM EDT...AND WHITE ASH AROUND 215 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 23, 1:22 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
222 PM EDT MON JUL 23 2007

KYZ110-113-231900-
FLOYD-KNOTT-
222 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN FLOYD AND NORTHEASTERN
KNOTT COUNTIES THROUGH 300 PM EDT THIS AFTERNOON...

AT 222 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HANDSHOE...
MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR PORTER JUNCTION AROUND 230 PM EDT...ESTILL
AROUND 235 PM EDT...GLO AROUND 240 PM EDT...WAYLAND AROUND 245 PM
EDT...AND DRIFT AROUND 250 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jul 23, 2:23 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
323 PM EDT MON JUL 23 2007

KYZ109-110-112-113-232015-
MAGOFFIN-FLOYD-BREATHITT-KNOTT-
323 PM EDT MON JUL 23 2007

...A LINE OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN MAGOFFIN AND
SOUTHERN FLOYD AND NORTHEASTERN BREATHITT AND KNOTT COUNTIES THROUGH
415 PM EDT MONDAY AFTERNOON...

AT 323 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM FORAKER TO EVANSTON TO GARNER...MOVING EAST AT 5 MPH.

THE STORMS WILL BE NEAR FORAKER AROUND 330 PM EDT...HOLLYBUSH AROUND
335 PM EDT...HENDRICKS AROUND 340 PM EDT...KITE AROUND 345 PM
EDT...AND WALDO AROUND 350 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...GUSTY WINDS UP TO 30 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Special weather statement, Jul 23, 2:33 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
333 PM EDT MON JUL 23 2007

KYZ086-087-232015-
KNOX-BELL-
333 PM EDT MON JUL 23 2007

...A STRONG THUNDERSTORM TO AFFECT KNOX AND CENTRAL BELL COUNTIES
THROUGH 415 PM EDT MONDAY AFTERNOON...

AT 333 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PROVIDENCE...
MOVING EAST AT 10 MPH.

THIS STORM WILL BE NEAR BARBOURVILLE AROUND 340 PM EDT...BOONE
HEIGHTS AROUND 350 PM EDT...YEAGER AROUND 355 PM EDT...BIMBLE AROUND
400 PM EDT...AND BAUGHMAN AROUND 405 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS AROUND 30 MPH
...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM

The radar

The Jackson,KY radar (KJKL), 23 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

15 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Magoffin

When
July 23, 2:46 PM EST to 2:50 PM EST
Where
Magoffin County, 5 mi S of Salyersville
Measured
1 in hail
Reported by
County Official
Coordinates
37.678, -83.070

Quarter size hail fell at District 3 Fire Dept.

Hail, Magoffin

When
July 23, 2:54 PM EST to 2:58 PM EST
Where
Magoffin County, Ivyton
Measured
1 in hail
Reported by
Public
Coordinates
37.720, -82.980

Hail, Floyd

When
July 23, 2:58 PM EST to 3:02 PM EST
Where
Floyd County, 2 mi N of Martin
Measured
0.88 in hail
Reported by
Public
Coordinates
37.599, -82.750

Hail, Magoffin

When
July 23, 2:58 PM EST to 3:02 PM EST
Where
Magoffin County, 5 mi SE of Salyersville
Measured
0.88 in hail
Reported by
Public
Coordinates
37.699, -83.005

Dime to nickel size hail at Royal.

Hail, Floyd

When
July 23, 3:01 PM EST to 3:05 PM EST
Where
Floyd County, 2 mi NW of Brainard
Measured
0.75 in hail
Reported by
Public
Coordinates
37.691, -82.926

Hail, Bell

When
July 23, 3:58 PM EST to 4:02 PM EST
Where
Bell County, 5 mi SW of Pineville
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
36.719, -83.744

Penny size reported with first storm that moved over the park.

Hail, Whitley

When
July 23, 4:12 PM EST to 4:16 PM EST
Where
Whitley County, Carpenter
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.720, -83.970

Hail, Bell

When
July 23, 4:18 PM EST to 4:22 PM EST
Where
Bell County, 5 mi SW of Pineville
Measured
0.75 in hail
Reported by
Park/Forest Service
Coordinates
36.719, -83.744

Penny size hail reported with second storm that moved over the park.

Thunderstorm Wind, Bell

When
July 23, 4:24 PM EST to 4:28 PM EST
Where
Bell County, Cubage
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
36.700, -83.520

One tree down on Highway 987.

Hail, McCreary

When
July 23, 4:31 PM EST to 4:35 PM EST
Where
McCreary County, 5 mi NE of Gilreath
Measured
0.88 in hail
Reported by
Public
Coordinates
36.731, -84.336

Hail, Whitley

When
July 23, 4:31 PM EST to 4:35 PM EST
Where
Whitley County, 8 mi W of Williamsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
36.730, -84.314

Penny to nickel size hail accumulating in store parking lot along Highway 478.

Hail, Whitley

When
July 23, 4:33 PM EST to 4:37 PM EST
Where
Whitley County, Williamsburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.730, -84.170

Quarter size hail reported at dispatch center.

Hail, McCreary

When
July 23, 5:45 PM EST to 5:49 PM EST
Where
McCreary County, Pine Knot
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.650, -84.430

Hail, Laurel

When
July 23, 5:50 PM EST to 5:54 PM EST
Where
Laurel County, 7 mi SE of London
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.058, -83.990

Hail, Harlan

When
July 23, 5:54 PM EST to 5:58 PM EST
Where
Harlan County, Rio Vista
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -83.350

Hail, Harlan

When
July 23, 5:58 PM EST to 6:02 PM EST
Where
Harlan County, 2 mi W of Harlan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.850, -83.356

Penny to nickel size hail reported.

Thunderstorm Wind, Clay

When
July 23, 6:02 PM EST to 6:06 PM EST
Where
Clay County, Manchester
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
37.150, -83.750

Four trees blown down in town.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46362, 46363, 46366, 46367, 46368, 46369, 46370, 46371, 46372, 46407, 46408, 46409, 46410, 46411, 46412, 46413, 46414.